Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Springfield, MO

June 28, 2014Barton County, Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 28, 2014, 4:32 PM CDT for Barton County, Jasper County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2014, 4:32 PM CDT (21:32 UTC)
Expired
Jun 28, 2014, 5:00 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:40 PM CDTTSTM WND DMG1 S Lamar, MOPOWER LINES REPORTED DOWN FROM FALLEN TREE BRANCHES ONE MILE SOUTH OF LAMAR ON HIGIWAY KK NEAR 20TH STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS53 KSGF 282132
SVRSGF
MOC011-097-282200-
/O.NEW.KSGF.SV.W.0166.140628T2132Z-140628T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT SAT JUN 28 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 PM CDT

* AT 428 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHWEST OF PURCELL TO ALBA TO DUENWEG...
  AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ALBA...CARTHAGE...DUENWEG...GOLDEN CITY...JASPER...LAMAR...PURCELL
  AND SARCOXIE.

INTERSTATE 44 BETWEEN MILE MARKERS 12 AND 32 WILL ALSO BE IMPACTED BY
SEVERE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3740 9458 3765 9412 3764 9408 3729 9408
      3729 9405 3707 9406 3705 9409 3706 9442
      3722 9444
TIME...MOT...LOC 2133Z 232DEG 42KT 3739 9444 3729 9436
          3707 9433

HAIL...<.75IN
WIND...60MPH

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 3:17 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT Sat Jun 28 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 304 PM CDT SAT JUN 28 2014

Expectations have not changed all that much regarding the severe
and flooding potential for late this afternoon and this evening.
The main show will be a line of thunderstorms currently
approaching the MO/KS line. As a cold pool continues to become
established along with the maturation of a rear inflow jet, we are
expecting a severe straight line wind threat to persist towards
the Highway 65 corridor into this evening. We will be monitoring
any line surges towards the northeast for an enhanced straight
line wind threat and brief mesovortex potential. Another concern
we have for later tonight is this line eventually folding over and
becoming orientated more west to east. If this happens, a flash
flood threat may emerge. Current thinking is that this may happen
more across northeastern Oklahoma and northern Arkansas, but it
will be a close call.

Storms should generally push out of the area by late tonight, but
some lingering activity will remain possible into Sunday morning
across southern Missouri. Most of Sunday then looks dry with
rather warm and muggy conditions expected. With dew points in the
lower 70s, we should see afternoon heat indices in the middle to
upper 90s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 304 PM CDT SAT JUN 28 2014

Hot and humid conditions are then expected into Monday as the
upper level flow flattens out. Highs should warm into the lower
90s with afternoon heat indices potentially cracking the century
mark across central Missouri. We will have to watch for MCS
development across the Corn Belt Sunday night. There is the
potential that this activity could graze central Missouri from
late Sunday night into Monday morning.

Medium range models then continue to advertise a strong upper
level trough moving east across the northern tier of states from
Monday into Tuesday. This trough should have no problem driving a
front south into the Ozarks from Monday night into Tuesday. This
will give us our next opportunity for showers and thunderstorms.
These storms may linger into at least Wednesday as that front
begins to stall out. At this time, it looks like the front may get
just far enough south to clear the area by Thursday. We'll have to
watch this closely with the 4th of July Holiday approaching.
Temperatures behind this front will cool to slightly below normal
values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1200 PM CDT SAT JUN 28 2014

Strong high pressure over the southeastern United States is
continuing to pump a warm and moist southerly flow of Gulf air
northward over the area. An upper level disturbance approaching
from the west will bring the chance of showers and thunderstorms to
the area this afternoon and tonight. Expect a low stratus deck to
form over the area later tonight as the atmosphere will be very
moist at the lower levels and a nocturnal inversion will be in
place. Included low level wind shear in the TAFS at all three
locations later tonight as a low level southwesterly jet sets up.
Low level stratus deck should dissipate by mid to late morning as
daytime heating begins to set up.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Colucci
Hazardous weather outlook, Jun 28, 3:51 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT SAT JUN 28 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
351 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST THROUGH
  THE INTERSTATE 49 CORRIDOR LATE THIS AFTERNOON AND WILL MOVE
  INTO THE HIGHWAY 65 CORRIDOR EARLY THIS EVENING. WIND GUSTS
  IN EXCESS OF 60 MPH WILL BE THE PRIMARY SEVERE THREAT WITH
  THIS LINE. THERE IS A LIMITED THREAT FOR AN ISOLATED TORNADO
  WITH ANY LINE SEGMENTS WHICH BOW TOWARDS THE NORTHEAST. A
  FEW STORMS MAY ALSO PRODUCE HAIL UP TO THE SIZE OF NICKELS.
  OTHERWISE...FREQUENT LIGHTNING AND A PERIOD OF TORRENTIAL
  RAINFALL CAN BE EXPECTED WITH THE PASSAGE OF THIS LINE.

  AS WE HEAD INTO LATE THIS EVENING AND THE OVERNIGHT
  PERIOD...THAT LINE OF STORMS WILL SLOWLY WEAKEN WITH
  WIND GUSTS OVER 40 MPH...FREQUENT LIGHTNING...AND HEAVY
  RAINFALL BEING THE MAIN THREATS ACROSS SOUTHERN MISSOURI AND
  THE EASTERN OZARKS. THERE IS A LIMITED THREAT FOR FLOODING
  NEAR THE ARKANSAS STATE LINE IF THUNDERSTORMS BEGIN TO
  REPEATEDLY MOVE OVER THIS REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY
  THROUGH WEDNESDAY. THERE IS A LIMITED THREAT FOR SEVERE
  STORMS NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE
  ON MONDAY NIGHT WITH DAMAGING STRAIGHT LINE WINDS BEING THE
  MAIN SEVERE THREAT.

  HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100
  DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  AREAS WEST OF A WARSAW TO CASSVILLE LINE. SPOTTER ACTIVATION
  MAY THEN BE NEEDED THIS EVENING ALONG THE HIGHWAY5 65 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 28, 2:35 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT JUN 28 2014

KSZ073-097-101-282030-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
235 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 330 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST
OF BRONSON TO 12 MILES WEST OF BRONSON TO 24 MILES WEST OF
FAULKNER...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BRONSON...CARONA...
CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...FRONTENAC...FULTON...
GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...REDFIELD...
SCAMMON...UNIONTOWN...WALNUT...WEIR AND WEST MINERAL.

PEOPLE IN BOURBON...CHEROKEE AND CRAWFORD COUNTIES...INCLUDING
BRONSON...WALNUT...UNIONTOWN...HEPLER...MCCUNE...REDFIELD...
COLUMBUS...WEST MINERAL...CARONA...GIRARD...FULTON...SCAMMON...FORT
SCOTT...CHEROKEE...WEIR...ENGLEVALE...ARMA...PITTSBURG...FRONTENAC
AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3804 9508 3804 9462 3797 9462 3712 9462
      3699 9501 3700 9507 3758 9510
TIME...MOT...LOC 1935Z 238DEG 39KT 3813 9543 3786 9524
          3705 9540

WISE
Local storm report, Jun 28, 3:17 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND GST     HEPLER                  37.66N 94.97W
06/28/2014  E50 MPH          CRAWFORD           KS   FIRE DEPT/RESCUE

            HEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.

&&

RABERDING
Special weather statement, Jun 28, 3:32 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT SAT JUN 28 2014

MOZ066-282130-
VERNON MO-
332 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 430 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF STOTESBURY TO 12 MILES WEST OF RICHARDS TO 12 MILES SOUTHWEST OF
RICHARDS TO 14 MILES WEST OF BRONAUGH TO 22 MILES SOUTHWEST OF
BRONAUGH...MOVING NORTHEAST AT 40 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE NEVADA...SCHELL CITY AND WALKER.

PEOPLE IN VERNON COUNTY...INCLUDING NEVADA...WALKER AND SCHELL
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3806 9462 3806 9427 3804 9423 3806 9421
      3805 9419 3806 9415 3804 9411 3804 9406
      3770 9407 3765 9437 3766 9461
TIME...MOT...LOC 2032Z 245DEG 33KT 3813 9474 3787 9472
          3781 9467 3765 9468 3749 9471

WISE
Special weather statement, Jun 28, 4:11 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT SAT JUN 28 2014

KSZ097-101-MOZ077-088-093-101-282215-
CHEROKEE KS-CRAWFORD KS-BARTON MO-JASPER MO-MCDONALD MO-NEWTON MO-
411 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR BARTON...EASTERN CHEROKEE...
EXTREME EASTERN CRAWFORD...JASPER...MCDONALD AND NEWTON COUNTIES
UNTIL 515 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
OPOLIS TO 4 MILES SOUTH OF GALENA TO 11 MILES SOUTHWEST OF SENECA TO
12 MILES SOUTH OF SOUTH WEST CITY...MOVING NORTHEAST AT 40 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ANDERSON...
ARCADIA...CARL JUNCTION...CARTERVILLE...CARTHAGE...DIAMOND...
DUENWEG...DUQUESNE...FAIRVIEW...GALENA...GOLDEN CITY...GOODMAN...
GRANBY...IRON GATES...JASPER...JOPLIN...LAMAR...LANAGAN...LEAWOOD...
LIBERAL...MINDENMINES...MULBERRY...NEOSHO...NOEL...ORONOGO...
PINEVILLE...PURCELL...SAGINAW...SARCOXIE...SENECA...SHOAL CREEK
DRIVE...SILVER CREEK...SOUTH WEST CITY...VERDELLA AND WEBB CITY.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK AND PRAIRIE STATE PARK. INTERSTATE 44 BETWEEN
MILE MARKERS 0 AND 32 WILL ALSO BE IMPACTED BY THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3650 9463 3699 9463 3700 9466 3767 9463
      3765 9461 3764 9408 3729 9408 3729 9406
      3719 9405 3649 9407
TIME...MOT...LOC 2111Z 243DEG 41KT 3734 9471 3704 9456
          3678 9472 3637 9460

WISE
Local storm report, Jun 28, 4:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     UNIONTOWN               37.85N 94.97W
06/28/2014                   BOURBON            KS   PUBLIC

            PUBLIC REPORT OF 4 TO 5 INCH LIMBS DOWN

&&

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:32 PM CDTSpecial Weather StatementSGFVernon58 min
Jun 28, 4:11 PM CDTSpecial Weather StatementSGFBarton, Jasper, McDonald, Newton64 min
Jun 28, 4:54 PM CDTSpecial Weather StatementSGFBarry, Cedar, Dade, Lawrence66 min
Jun 28, 5:01 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Vernon44 min
Jun 28, 5:15 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence30 min
Jun 28, 5:36 PM CDTSpecial Weather StatementSGFChristian, Greene, Hickory, Polk, Stone, Taney39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.